Michigan, 2006Heavy Snow in Michigan, December 22 to 23, 2006
December 22 to 23, 2006 · NWS MQT · 5 events in 5 counties and zones
A storm system developing over the central Plains tracked into eastern Lake Superior early on the 23rd. This system dumped heavy snow over portions of western Upper Michigan from the evening of the 22nd continuing into the morning of the 23rd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system developing over the central Plains tracked into eastern Lake Superior early on the 23rd. This system dumped heavy snow over portions of western Upper Michigan from the evening of the 22nd continuing into the morning of the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 22, 4:09 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Dec 22, 4:09 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
409 PM EST FRI DEC 22 2006
.DISCUSSION...
12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW POTENT SHRTWV
LIFTING NEWD INTO THE UPR GRT LKS. SFC LO NR MKE AT 21Z. WELL DVLPD
COMMA CLD HAS DVLPD ON CYC SIDE OF CLOSED LO TRACK...WITH STEADY RA
FALLING IN THE COMMA HEAD...EXCEPT SN ON THE WRN FRINGES FM IWD-PBH
AS TEMPS ALF AND AT THE SFC NOW GENERALLY AOB 0C.
.SHORT TERM (TONIGHT AND SATURDAY MRNG)...
SFC LOW PRESSURE OVER SOUTHEAST WI WILL LIFT NORTHWARD ALONG LAKE MI
THIS EVENING AND OVER EASTERN LAKE SUPERIOR BY SATURDAY MORNING. THE
LOW WILL MOVE INTO SOUTHERN ONTARIO BY SATURDAY AFTERNOON. IN THE
WAKE OF THIS LOW...NORTHWESTERLY WINDS WILL INCREASE TO 30 KT OVER
THE WEST HALF OF LAKE SUPERIOR BY 12Z SAT AND TO 30 KT WITH GUSTS TO
35 KT OVER THE EAST HALF BY 18Z SAT. SINCE THE EAST HALF STRONG
WINDS ARE IN AN AREA OF COLD AIR ADVECTION AND BUFKIT GFS/NAM SHOW
35KT WINDS AROUND 800FT AT STANNARD ROCK...GALE FORCE GUSTS TO THE
SURFACE ARE POSSIBLE...MAINLY IN THE SOUTHEAST PART OF THE LAKE. WE
HAVE MENTIONED GALES IN THE PAST TWO GLF ISSUANCES. COORDINATED WITH
ONTARIO WEATHER OFFICE AND THEY ARE GOING WITH SOLID 30KT WINDS AND
HOLDING OFF ON THE GALES FOR THE CANADIAN WATERS. WE WENT WTIH A
GALE WARNING FOR 18Z SAT THROUGH 00Z SUN SINCE THE STRONGEST WINDS
WERE CONFINED TO THE U.S. WATERS.
CHANGED OUR WINTER WEATHER ADVISORY TO A SNOW ADVISORY...SINCE FZRA
IS OUT OF THE AREA. OTRW...NO SGNFT CHGS TO GOING FCST WITH HVY SN
EXPECTED IN DEFORMATION ZN ON CYC SIDE OF UPR LO TRACK TNGT INTO
EARLY SAT. SCALED BACK QPF 6Z-15Z SAT TO BE MORE IN LINE WITH HPC
QPF AND SURROUNDING OFFICES...AS THE LOW MOVES OUT AND DRIER AIR
WORKS ITS WAY INTO OUR SOUTHERN AND WESTERN CWA.
MRC
.LONG TERM (SAT AFTN THRU FRI)...
DNVA/H85-5 QVECTOR CNVGC IN THE WAKE OF DEPARTING SHRTWV/SFC LO WL
ARRIVE ON SAT AFTN...SO SYNOPTIC SN WL DIMINISH TO WEAK LES/FLURRIES
IN THE AFTN. INCOMING AIRMASS IS ONLY MARGINALLY COLD FOR LES AND
INVRN HGT FCST TO CRASH TO AOB 3K FT IN THE AFTN IN THE WAKE OF THE
SHRTWV...SO ANY ADDITIONAL ACCUMULATION IN THE AFTN SHOULD BE UNDER
AN INCH. GFS/NAM SHOW LLVL WINDS WITHIN MIXED LYR OVER THE LK AOA 35
KTS ACRS THE ERN HALF OF LK SUP...SO WENT WITH GALE WRNG THERE IN
THE AFTN/EARLY EVNG BEFORE SHARPER GRADIENT DEPARTS.
ARRIVAL OF MORE ACYC FLOW IN WAKE OF REINFORCING SHRTWV THAT IS FCST
TO DROP ACRS THE GRT LKS SAT NGT WITH TEMPS ONLY MARGINAL FOR LES
(H85 TEMPS FALLING NO FARTHER THAN ABOUT -8C OVER ERN LK SUP BY 12Z
SUN WITH INVRN HGT CRASHING TP AOB 3K FT) WL CAUSE LES TO DIMINISH
QUICKLY W-E DURING THE NGT. THEN ARRIVAL OF H5 SHRTWV RDG AND SFC
RDG AXIS PROMISE TO BRING A MOSUNNY DAY ON SUN WITH TEMPS RECOVERING
ABV NORMAL (H85 TEMP FCST NEAR 0C). APRCH OF SHRTWV IN NRN BRANCH
MAY CAUSE INCRS IN CLD LATE IN THE DAY OVER THE W AND SOME LGT -SN
OR FLURRIES DURING THE NGT ON SUN AS ITS ATTENDANT COLD FNT SWINGS
ACRS THE CWA.
MEDIUM/EXTENDED RANGE GUIDANCE HAS TRENDED TOWARD LESS OF A SPLIT
FLOW WITH FIRST HINTS OF MERGING BRANCHES AS EARLY AS MON WHEN
SHRTWV EMBEDDED IN NRN BRANCH DIGGING INTO THE GRT LKS APPEARS TO
PHASE WITH STRONGER/MORE MOISTURE LADEN SHRTWV IN THE SRN BRANCH
LIFTING NE TOWARD THE OHIO VALLEY. IT APPEARS NOW THE PHASING WL
OCCUR FAR ENUF TO THE E THAT THE DEEPER MSTR WL REMAIN TO THE E.
06Z/12Z GFS ARE MOST AGGRESSIVE AT PHASING THESE SHRTWVS...BUT HAVE
TRENDED TOWARD THE LESS AGGRESSIVE NCEP MANUAL GUIDANCE/00Z ECMWF.
BUT FCST CYC NE FLOW/H85 TEMPS ARND -10C WITH PRIME SN GROWTH LYR
WITHIN THE RELATIVELY SHALLOW MSTR AOB H8 WARRANTS CHC POPS...HIEST
NR LK SUP...ON MON INTO TUE MRNG EVEN WITHOUT DEEP MSTR THRU H7.
LOOK FOR A BRIEF RESPITE IN PCPN CHCS LATER ON TUE/TUE EVNG BEFORE
NEXT SHRTWV INVADES THE UPR GRT LKS AND BRINGS LO CHC POPS ON WED
WITH MARITIME POLAR AIRMASS ARRIVING BEHIND ATTENDANT PACIFIC TYPE
COLD FNT. EXPECT A DRY DAY IN THE WAKE OF THIS SHRTWV ON THU BEFORE
NEXT CHC OF PCPN ON FRI IN WAD PATTERN IN ADVANCE OF NEXT SYS MOVING
E FM THE PLAINS.
KC
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING UNTIL 4 PM EST /3 PM CST/ SATURDAY FOR
MIZ001>004-009-010-084.
SN ADVISORY UNTIL 4 PM EST /3 PM CST/ SATURDAY FOR
MIZ005-011.
&&
Hazardous weather outlook, Dec 22, 5:33 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
533 AM EST FRI DEC 22 2006
MIZ001>004-009-010-084-231300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON-
SOUTHERN HOUGHTON-
533 AM EST FRI DEC 22 2006 /433 AM CST FRI DEC 22 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN AND WESTERN UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
INTERMITTENT LIGHT RAIN...SLEET...SNOW...AND FREEZING RAIN EARLY
THIS MORNING WILL GIVE WAY TO PERIODS OF RAIN BY EARLY AFTERNOON.
THE RAIN WILL MIX WITH SNOW TOWARD EVENING WITH ACCUMULATIONS OF
A DUSTING TO AN INCH POSSIBLE...MAINLY IN THE HIGHER TERRAIN. THE
PRECIPITATION WILL CHANGE TO ALL SNOW EARLY THIS EVENING AND THE
SNOW WILL BE HEAVY AT TIMES THROUGH THE NIGHT...WITH ADDITIONAL
ACCUMULATIONS OF 5 TO 10 INCHES. THE GREATEST AMOUNTS WILL OCCUR
ALONG THE HIGHER TERRAIN FROM WAKEFIELD TO MASS CITY. FOR THE
LATEST INFORMATION PLEASE SEE THE WINTER WEATHER STATEMENT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL TAPER OFF SATURDAY MORNING...WITH ANOTHER 1 TO 4 INCHES
OF SNOW POSSIBLE SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL AND OTHER
WEATHER REPORTS WILL BE GREATLY APPRECIATED.
MIZ005-011-231300-
MARQUETTE-DICKINSON-
533 AM EST FRI DEC 22 2006 /433 AM CST FRI DEC 22 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
INTERMITTENT LIGHT RAIN...SLEET OR SNOW EARLY THIS MORNING WILL
GIVE WAY TO PERIODS OF RAIN BY EARLY AFTERNOON. THERE MAY BE SOME
ISOLATED POCKETS OF FREEZING DRIZZLE THROUGH 8 AM...BUT
TEMPERATURES SHOULD WARM ABOVE FREEZING AFTER THAT TIME IN ALL
LOCATIONS. COLDER AIR WILL BEGIN TO WORK BACK INTO THE AREA LATE
THIS AFTERNOON...AND SNOW WILL MIX WITH THE RAIN TOWARD
EVENING...PARTICULARLY OVER THE HIGHER TERRAIN.
RAIN WILL CHANGE TO SNOW IN ALL AREAS DURING THE EVENING
HOURS...WITH THE CHANGEOVER OCCURRING FIRST OVER THE HIGHER
TERRAIN. SNOW MAY BE HEAVY AT TIMES DURING THE LATE EVENING AND
OVERNIGHT HOURS...ESPECIALLY WEST OF M-95.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL TAPER OFF TO SNOW SHOWERS SATURDAY AFTERNOON. STORM
TOTAL ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED...WITH THE
GREATEST AMOUNTS CONFINED TO THE HIGHER TERRAIN AREAS WEST OF BIG
BAY... ISHPEMING...AND NORWAY. FOR THE LATEST INFORMATION SEE THE
WINTER WEATHER STATEMENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL AND OTHER
WEATHER REPORTS WILL BE GREATLY APPRECIATED.
MIZ006-007-012>014-085-231300-
ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
533 AM EST FRI DEC 22 2006 /433 AM CST FRI DEC 22 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
TEMPERATURES HAVE WARMED ABOVE FREEZING IN MOST LOCATIONS...WITH
ONLY A FEW POCKETS OF FREEZING DRIZZLE POSSIBLE EARLY THIS
MORNING. OTHERWISE...LOOK FOR INTERMITTENT LIGHT RAIN THIS MORNING
TO GIVE WAY TO PERIODS OF RAIN THIS AFTERNOON. THE PRECIPITATION
IS EXPECTED TO CHANGE TO SNOW TONIGHT...WITH 1 TO 4 INCHES OF SNOW
POSSIBLE FROM LATE TONIGHT THROUGH SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL AND OTHER
WEATHER REPORTS WILL BE GREATLY APPRECIATED.
LMZ221-248-262-LSZ221-241>248-263-264-231300-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
533 AM EST FRI DEC 22 2006 /433 AM CST FRI DEC 22 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LAKE
SUPERIOR...EASTERN LAKE SUPERIOR...WESTERN LAKE SUPERIOR AND
NORTHERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTHWEST GALES TO 35 KT WILL BE POSSIBLE LATE SATURDAY AFTERNOON
AND SATURDAY EVENING ACROSS THE EASTERN HALF OF LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KF
Heavy Snow, Northern Houghton
- When
- December 22, 7:00 PM EST to December 23, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Twin Lakes observed 11 inches of snow in 12 hours.
Heavy Snow, Ontonagon
- When
- December 22, 7:00 PM EST to December 23, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Rockland reported 9 inches of snow in 12 hours.
Heavy Snow, Gogebic
- When
- December 22, 6:00 PM CST to December 23, 6:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Bessemer/Wakefield areas observed 12 inches of snowfall in 12 hours.
Heavy Snow, Iron
- When
- December 22, 6:00 PM CST to December 23, 6:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Paint Lake observed six inches of snow in 12 hours.
Heavy Snow, Southern Houghton
- When
- December 22, 7:00 PM EST to December 23, 7:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Eight inches in 12 hours observed by a spotter in the vicinity of Nisula.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, December 22 to 31, 2006$90,000 · 11 events
- Dense Fog in California, December 22 to 25, 20067 events
- Heavy Snow in Wisconsin, December 22 to 23, 20066 events
- High Wind in Oregon, December 22 to 23, 200656 kt wind · 5 events
- High Wind in California, December 22, 200656 kt wind · 3 events
- High Wind in Alaska, December 22, 200665 kt wind · 3 events
- Blizzard in Alaska, December 22 to 23, 20063 events
- Heavy Snow in Wisconsin, December 22 to 23, 20063 events
- Winter Weather in Pennsylvania, December 22, 20062 events
- High Wind in California, December 22, 200662 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9332, 9333, 9334, 9335, 9336.